Arizona, 2011

Heavy Rain in Arizona, July 23, 2011

July 23, 2011 · NWS FGZ · 2 events in 2 counties and zones

Thunderstorms produced heavy rain over the eastern rim country north of Payson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced heavy rain over the eastern rim country north of Payson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 9:10 AM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 23, 9:10 AM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 AM MST SAT JUL 23 2011

.SYNOPSIS...MOISTURE INCREASING FROM THE SOUTH WILL BRING A CHANCE
FOR THUNDERSTORMS TODAY TO AREAS ALONG AND SOUTH OF THE MOGOLLON RIM.
MOISTURE WILL CONTINUE TO INCREASE THROUGH SUNDAY WITH THE CHANCE
FOR THUNDERSTORMS SPREADING ACROSS ALL OF ARIZONA. DAILY
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MUCH OF NEXT WEEK AS A
MOIST SOUTHERLY FLOW CONTINUES.

&&

.DISCUSSION...FORECAST REMAINS ON TRACK THIS MORNING AS INCREASING
MOISTURE ACROSS THE STATE WILL LEAD TO AN UPTICK IN CONVECTIVE
ACTIVITY THIS AFTERNOON. SATELLITE PRECIPITABLE WATER ESTIMATES SHOW
THE AXIS OF 1 INCH PW VALUES STARTING TO MOVE INTO SOUTHERN SECTIONS
OF OUR FORECAST AREA. SURFACE DEW POINTS ARE ALSO UP A GOOD 10-20
DEGREES IN MANY LOCATIONS. STILL EXPECT SCATTERED SHOWERS AND STORMS
TO DEVELOP FROM THE MOGOLLON RIM SOUTHWARD ALONG THE AXIS OF BETTER
MOISTURE WITH ONLY AN ISOLATED STORM POSSIBLE ELSEWHERE. NO MORNING UPDATES
ARE PLANNED AT THIS TIME.

&&

.PREVIOUS DISCUSSION (230 AM)...WV IMAGERY INDICATES A DRY
SOUTHWESTERLY FLOW PERSISTING ACROSS THE SOUTHWEST AND INTO WESTERN
AND NORTHERN ARIZONA. FARTHER EAST...THE SUBTROPICAL PLUME OF
MOISTURE REMAINS ACROSS EASTERN AZ.

A WEAK GULF OF CALIFORNIA MOISTURE SURGE CONTINUES AS SEEN IN THE
YUMA VAD WIND PROFILE AND SFC OBSERVATIONS. DEWPOINTS ACROSS SRN AZ
ARE SUBSTANTIALLY HIGHER THAN ELSEWHERE IN THE STATE AND THIS
MOISTURE IS EXPECTED TO SLOWLY MOVE NORTHWARD TODAY.

OF MORE IMPORTANCE IS TROPICAL CYCLONE DORA WHICH IS MOVING NWWD
SOUTH OF THE TIP OF BAJA CALIFORNIA. THIS LOCATION AND TRACK IS
FAVORABLE FOR GENERATING A MOISTURE SURGE UP THE GULF OF CALIFORNIA.
SFC OBSERVATIONS FROM MEXICO INDICATE THIS SURGE MAY ALREADY BE IN
PROGRESS AND MOISTURE SHOULD BEGIN TO INCREASE ACROSS AZ ON SUNDAY
BRINGING MUCH BETTER CHANCES OF SHOWERS AND THUNDERSTORMS TO MUCH OF
THE STATE.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THROUGH MIDWEEK.
ANOTHER WEST COAST TROUGH IS FORECAST TO APPROACH THE AREA AND THIS
COULD ONCE AGAIN DISRUPT THE NORTHWARD FLOW OF SUBTROPICAL MOISTURE
BRINGING A DOWNWARD TREND IN CONVECTIVE ACTIVITY FOR THE LATTER HALF
OF THE WEEK.

&&

.AVIATION... FOR THE 18Z PACKAGE...LOOK FOR SCATTERED THUNDERSTORMS
AND RAIN SHOWERS OVER AND SOUTH OF THE MOGOLLON RIM AND WHITE
MOUNTAINS BETWEEN ABOUT 19 AND 01Z. EXPECT SCATTERED HIGH CLOUDINESS
OVERNIGHT. VFR CONDITIONS WILL PREVAIL. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MCS/DB
AVIATION................HOWARD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 23, 4:00 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST SAT JUL 23 2011

AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
400 AM MST SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DRY AIR WILL REMAIN IN PLACE ACROSS THE WESTERN PORTIONS OF ARIZONA
TODAY LIMITING THE CHANCES OF SHOWERS. ACROSS EASTERN ARIZONA
MOISTURE WILL RESULT IN ANOTHER DAY OF SHOWERS AND THUNDERSTORMS. THE
MAIN THREAT TODAY WILL BE MODERATE TO BRIEFLY HEAVY RAIN AND THE
POTENTIAL FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

INCREASING MOISTURE CAN BE EXPECTED FOR THE LATTER HALF OF THE
WEEKEND AND INTO EARLY NEXT WEEK RESULTING IN BETTER CHANCES OF
SHOWERS AND THUNDERSTORMS ACROSS ALL OF NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Gila

When
July 23, 1:49 PM MST to 3:49 PM MST
Where
Gila County, 10.99 mi E of Whispering Pines to 16.09 mi E of Whispering Pines
Reported by
RAWS
Coordinates
34.362, -111.088

The remote weather station on Promontory Point picked up 2.97 inches of rain in less than two hours.

Heavy Rain, Coconino

When
July 23, 1:49 PM MST to 3:49 PM MST
Where
Coconino County, 13.87 mi W of Forest Lakes to 13.42 mi WNW of Forest Lakes
Reported by
RAWS
Coordinates
34.353, -111.042

The remote weather station on Promontory Point picked up 2.97 inches of rain in less than two hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335780, 335781.